Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 16, NWS Hastings, NE

April 28, 20214 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 28, 2021, 1:30 AM CDT for 4 counties in Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2021, 1:30 AM CDT (06:30 UTC)
Expired
Apr 28, 2021, 2:15 AM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, NE, Clay County, NE, Hall County, NE, Hamilton County, NE

The radar

The Grand Island radar (KUEX), 60 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 1:55 AM CDTHAIL 0.881 Ene Doniphan, NEDIME TO NICKEL SIZE HAIL REPORTED BY NWS EMPLOYEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS53 KGID 280630
SVRGID
NEC001-035-079-081-280715-
/O.NEW.KGID.SV.W.0016.210428T0630Z-210428T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
130 AM CDT Wed Apr 28 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in south central Nebraska...
  Northern Adams County in south central Nebraska...
  Southwestern Hamilton County in south central Nebraska...
  Hall County in south central Nebraska...

* Until 215 AM CDT.

* At 129 AM CDT, a severe thunderstorm was located near Prosser, or
  12 miles northwest of Hastings, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grand Island, Hastings, Wood River, Kenesaw, Doniphan, Alda,
  Giltner, Phillips, Trumbull, Prosser and Hansen.

This includes Interstate 80 between mile markers 293 and 328.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4069 9803 4064 9827 4058 9872 4082 9872
      4102 9828 4087 9828 4090 9824 4093 9822
      4094 9819 4096 9817 4098 9816 4099 9813
TIME...MOT...LOC 0629Z 244DEG 36KT 4074 9854 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:14 AM CDT, 16 minutes earlier.

Area forecast discussion, Apr 28, 1:14 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
114 AM CDT Wed Apr 28 2021

.UPDATE...
Issued at 852 PM CDT Tue Apr 27 2021

Updated the forecast to account for the MCS that seems to finally
be pushing northeast/east toward the CWA and have updated POPs to
account for this into the overnight. Looks like there still will
be a shot at some at least marginally severe wind and marginally
severe hail in our west, and diminish in severity probs as the MCS
continues to move east.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 342 PM CDT Tue Apr 27 2021

Clouds continue to move across the area. The lower clouds are
breaking up a bit as some mid or high clouds move into the area.
There are a few breaks in the clouds, but the larger breaks are to
the south and west of the forecast area. A surface low and cold
front have mainly cleared the forecast area already this afternoon.
They are just to the south/southeast of the forecast area at this
time.

An upper level trough is poised to move through the forecast area
tonight. As the trough moves through, there will be an increasing
chance for showers and thunderstorms. The CAMs are fairly consistent
with initiating the activity on the high Plains and moving it into
the area. The main difference from this morning is that it is a
little slower. Have slowed the onset of PoPs for this, but have some
concern that it could even be later yet. The CAPE is not especially
strong, but there is strong shear. Once into the evening time frame,
the CAPE drops off, especially in the area of the best chance for
thunderstorms. Still expect there to be a few strong to severe
thunderstorms this evening and tonight, but there are a few things
going against the strength. There has not been as much heating today
with the cloud cover and therefore the instability is a little less.
Going into the night time with the storms will also be against them.
They are coming into a strongly sheared atmosphere and if they are
going well, are likely capable of continuing for a few hours before
they shut down.

Overnight, as the upper level trough moves into the area, there will
be some showers and thunderstorms across the area. These will
continue into Wednesday, but during the afternoon should diminish as
the trough moves further to the east. The showers and maybe an
isolated thunderstorm could continue in the southeast Wednesday
evening.

Thursday through Saturday night is expected to be dry with a warming
trend. A surface high moves through Thursday and Thursday night.
This will keep temperatures a little cooler, but warm advection on
Friday will start temperatures warming up, from around 70 on
Thursday to the upper 80s for Saturday.

A cold front and upper wave moves through Saturday night. This is
the start of an unsettled weather pattern that will bring a return
of showers and some on and off chances for thunderstorms.
Temperatures will also cool back down through next Tuesday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1255 AM CDT Wed Apr 28 2021

We have thunderstorms tracking northeast across the area early
this morning. There have been some pretty good wind gusts with
some of these thunderstorms along with some small hail. Most of
these thunderstorms will have either moved out of the area or have
weakened by 3 AM. A few showers could still be possible around the
area through the morning hours. The bigger concern will be the low
ceiling heights with IFR ceilings expected through much of the
day as well as possible MVFR visibility at times. Ceilings and
visibility should finally begin to improve by this evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Heinlein
DISCUSSION...JCB
AVIATION...Wesely
Hazardous weather outlook, Apr 27, 3:46 PM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
346 PM CDT Tue Apr 27 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
346 PM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorm chances return to portions of the outlook area
this evening and tonight. A few of the storms could be strong to
severe primarily between 8 PM and 2 AM. The main hazards with any
possible severe storms appears to be hail up to around ping pong
ball size and wind gusts up to around 60 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will linger across portions of the outlook
area Wednesday afternoon, primarily south of the Tri-Cities. Any
thunderstorms on Wednesday are expected to remain non-severe.
Then after a several day break thunderstorm chances will again
return to the outlook area Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening after 8 PM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 28, 12:12 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1212 AM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     1 N OXFORD              40.27N 99.63W
04/28/2021  M54 MPH          FURNAS             NE   MESONET

            WEATHERLINK MESONET WL-OXFORD 1.25N.

&&

REED
Local storm report, Apr 28, 12:13 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1213 AM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     3 S JOHNSON LAKE        40.64N 99.84W
04/28/2021  M52 MPH          GOSPER             NE   MESONET

            WEATHERLINK MESONET WL-JOHNSON LAKE 2.88S.

&&

REED
Special weather statement, Apr 28, 12:31 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Hastings NE
1231 AM CDT Wed Apr 28 2021

NEZ060-061-073-280615-
Buffalo NE-Phelps NE-Dawson NE-
1231 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS...BUFFALO AND
EASTERN DAWSON COUNTIES UNTIL 115 AM CDT...

At 1231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Sumner to 11 miles
southwest of Amherst to near Overton to near Elm Creek to 7 miles
southwest of Odessa. Movement was northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Kearney, Ravenna, Elm Creek, Overton, Odessa, Pleasanton, Amherst,
Sumner, Riverdale, Miller, Eddyville and Poole.

LAT...LON 4105 9958 4105 9894 4102 9889 4093 9877
      4066 9915 4066 9918 4064 9918 4054 9939
      4061 9949 4069 9953 4071 9952 4088 9975
TIME...MOT...LOC 0531Z 225DEG 28KT 4088 9963 4076 9947 4074 9947 4066
9943 4063 9937

Heinlein
Local storm report, Apr 28, 12:34 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1234 AM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     TSTM WND GST     7 SSW OVERTON           40.64N 99.59W
04/28/2021  M52 MPH          PHELPS             NE   MESONET

            WEATHERLINK MESONET WL-OVERTON 7.33SSW.

&&

REED
Special weather statement, Apr 28, 12:42 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
1242 AM CDT Wed Apr 28 2021

NEZ061-073-074-280630-
Buffalo NE-Phelps NE-Kearney NE-
1242 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHELPS...CENTRAL
KEARNEY AND SOUTHEASTERN BUFFALO COUNTIES UNTIL 130 AM CDT...

At 1241 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Axtell, or 8 miles south of Kearney, moving northeast
at 40 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kearney, Minden, Gibbon, Shelton, Axtell and Heartwell.

LAT...LON 4059 9931 4100 9872 4060 9872 4040 9906
      4050 9931
TIME...MOT...LOC 0541Z 231DEG 36KT 4058 9908

Heinlein
Special weather statement, Apr 28, 1:18 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
118 AM CDT Wed Apr 28 2021

NEZ048-061>063-075-280700-
Merrick NE-Buffalo NE-Adams NE-Hamilton NE-Hall NE-
118 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS...WEST CENTRAL
HAMILTON...EASTERN BUFFALO...SOUTHWESTERN MERRICK AND HALL COUNTIES
UNTIL 200 AM CDT...

At 117 AM CDT, Doppler radar was tracking a strong thunderstorm near
Prosser, or 16 miles northwest of Hastings, moving northeast at 45
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Grand Island, Wood River, Shelton, Kenesaw, Doniphan, Alda, Chapman,
Phillips and Prosser.

LAT...LON 4059 9867 4065 9872 4069 9872 4069 9876
      4074 9880 4104 9830 4106 9828 4114 9814
      4092 9794
TIME...MOT...LOC 0617Z 235DEG 38KT 4071 9866

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:51 PM CDTSpecial Weather StatementGIDFurnas39 min
Apr 27, 11:29 PM CDTSpecial Weather StatementGIDDawson, Furnas, Gosper, Harlan, Phelps46 min
Apr 27, 11:48 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps42 min
Apr 27, 11:56 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps49 min
Apr 28, 12:31 AM CDTSpecial Weather StatementGIDBuffalo44 min
Apr 28, 12:42 AM CDTSpecial Weather StatementGIDKearney48 min
Apr 28, 1:18 AM CDTSpecial Weather StatementGIDHall42 min
Apr 28, 1:47 AM CDTSevere Thunderstorm WarningGIDBuffalo, Hall43 min
Apr 28, 2:13 AM CDTSevere Thunderstorm WarningGIDHamilton47 min
Apr 28, 2:21 AM CDTSpecial Weather StatementGIDHoward, Merrick, Nance39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.